Montana, 2013

Hail in Montana, July 2, 2013

July 2, 2013 · NWS TFX · 3 events in 1 county or zone

An upper level ridge of high pressure over the region allowed for generally weak disturbances to rotate around the main area of high pressure. Disturbances mainly affected the mountains of Central and Southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level ridge of high pressure over the region allowed for generally weak disturbances to rotate around the main area of high pressure. Disturbances mainly affected the mountains of Central and Southwest Montana. Isolated thunderstorms developed in these regions mostly producing some lightning and brief heavy rainfall. A couple storms, mainly in and around the Helena Valley, became severe with strong wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:45 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 2, 4:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT Tue Jul 2 2013

.DISCUSSION...
Tonight through Thursday...An upper level ridge of high pressure
continues to reside over the region this evening. However...weak
upper level disturbances continue to rotate around the main area
of high pressure. These disturbances will mainly affect the
western mountains and SW MT. A few isolated thunderstorm are
possible in these regions as a result. Most storms will only
produce some lightning and brief heavy rainfall...but a few strong
wind gust or small hail is possible from the stronger storms.
Temperatures should be just a touch cooler on Wednesday...but
still rather hot in several areas. Expect the cooling trend to
continue into the 4th...but the chances for isolated thunderstorms
will continue...especially during the late afternoon hours over
portions of Central and SW MT. Brusda

Thursday night through Tuesday...A cold front will sweep east across
the region Thursday night as an upper level trough, originating in
the Eastern Pacific, moves into Western Canada. the northern Rockies
and MT will remain on the southern fringes of the the broad trough
in Western Canada through early next week as generally weak
shortwaves and upper level jet impulses move across the region in a
westerly flow aloft. Temperatures will cool back to seasonal
averages Friday and remain close to average levels through the
weekend. There will be at least a slight chance for afternoon and
evening thunderstorms each day as the airmass will become somewhat
unstable each afternoon with the passage of embedded upper level
disturbances within the broad trough bringing periods of enhanced
convective activity, through the timing and location of these
features are still uncertain. Model differences grow early next week
with the ECMWF model holding on to the broad trough over western
Canada through Tuesday, while the GFS begins to rebuilds an upper
level ridge across the NW US about a day earlier, resulting in
temperatures warming back to above average levels. Hoenisch

&&

.AVIATION...
Updated 2345Z

VFR will prevail for the next 24 hours. Isolated thunderstorms will
move across Southwest Montana and will create VCTS conditions for
KHLN along with possibly affecting KBZN. Winds will generally be
light and variable at all terminals this afternoon.  Some brief
intrusions below VFR conditions or Gusty winds will be possible in
the vicinity of any shower or thunderstorm. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  94  56  90 /  10  10  10  20
CTB  60  89  53  85 /   0  10  10  10
HLN  65  95  60  91 /  10  20  20  20
BZN  59  94  54  90 /  10  20  20  20
WEY  46  85  44  82 /  10  20  30  40
DLN  60  91  55  88 /  20  20  20  30
HVR  63  95  61  91 /   0  10  10  20
LWT  59  91  55  87 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 2, 2:17 AM MST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 AM MDT TUE JUL 2 2013

MTZ008>015-044>055-031145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
317 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 3:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 2 2013

MTZ014-022300-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
418 PM MDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF WOLF CREEK...OR 33 MILES
SOUTHWEST OF CASCADE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WOLF CREEK AND HOLTER LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4697 11188 4678 11211 4705 11250 4719 11233
TIME...MOT...LOC 2218Z 311DEG 12KT 4706 11232

NL
Local storm report, Jul 2, 4:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 SW WOLF CREEK         46.92N 112.19W
07/02/2013  E1.00 INCH       LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

&&

SUK
Local storm report, Jul 2, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             5 NNE EAST HELENA       46.65N 111.90W
07/02/2013  E1.00 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

SUK
Local storm report, Jul 2, 4:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 PM MDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             EAST HELENA             46.59N 111.91W
07/02/2013  E0.70 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

SUK
Special weather statement, Jul 2, 4:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT TUE JUL 2 2013

MTZ014-052-053-030045-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
555 PM MDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
EXTREME NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES
UNTIL 645 PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTANA CITY...OR NEAR HELENA...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN JEFFERSON COUNTY...
  RURAL NORTHWESTERN BROADWATER COUNTY...
  RURAL SOUTHEASTERN LEWIS AND CLARK COUNTY...

LAT...LON 4669 11156 4652 11186 4687 11213 4697 11201
TIME...MOT...LOC 2355Z 322DEG 22KT 4653 11197

NL

The radar

The Great Falls radar (KTFX), 86 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lewis and Clark

When
July 2, 5:00 PM MST
Where
Lewis and Clark County, 8 mi SW of Wolf Creek
Measured
1 in hail
Reported by
Department of Highways
Coordinates
46.918, -112.190

Hail estimated at 1.00 inches was visible on the Sieben Flats webcam 8 mi SW of Wolf Creek, MT.

Hail, Lewis and Clark

When
July 2, 5:30 PM MST
Where
Lewis and Clark County, 9 mi NNE of Helena
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.700, -111.957

Hail measuring 1.75 inches was reported 9 mi NNE of Helena, MT.

Hail, Lewis and Clark

When
July 2, 5:36 PM MST
Where
Lewis and Clark County, 5 mi NNE of Helena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.647, -111.990

Hail measuring 1.00 inches was reported by a trained spotter 5 mi NNE of Helena, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467554, 467556, 467560.